Wisconsin, 2012

Hail and Damaging Winds in Wisconsin, July 2, 2012

July 2, 2012 · NWS GRB · 4 events in 2 counties and zones

A bow echo that was in Minnesota during the evening made its way across northern Wisconsin overnight. As the system passed it produced wind gusts estimated as high as 75 mph, causing widespread damage in north central Wisconsin.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A bow echo that was in Minnesota during the evening made its way across northern Wisconsin overnight. As the system passed it produced wind gusts estimated as high as 75 mph, causing widespread damage in north central Wisconsin. The storms also produced hail to golf ball size and torrential rainfall.

Several cooperative weather observers in southern Forest County and northern Oconto County reported 3 to 5 inches of rain for the 24 hours ending around 8:00 AM CDT but there were no reports of flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 2, 9:54 PM CST, 51 minutes earlier.

Area forecast discussion, Jul 2, 9:54 PM CST, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
1054 PM CDT MON JUL 2 2012

UPDATED AVIATION PORTION FOR 06Z TAF ISSUANCE

.UPDATE...
ISOLATED SEVERE WITH MAINLY HAIL FIRED UP ALONG A BOUNDARY FROM
NEW LONDON TO SHAWANO. ANTICIPATE MORE STORMS WILL FIRE UP IN THIS
SAME VICINITY THE NEXT HOUR OR TWO. AS THESE STORMS TRACK FURTHER
EAST...RADAR IS SHOWING A DECREASING TREND.

TDH
&&

.PREV DISCUSSION...ISSUED AT 400 PM CDT MON JUL 2 2012...

SHORT TERM...TONIGHT AND TUESDAY.

COMBINATION OF WARM FROM LIFTING NORTH ACROSS CENTRAL
WISCONSIN...INCREASING INSTABLITY AND WEAK UPPER-LEVEL
DISTURBANCES MOVING ACROSS THE STATE FROM MINNESOTA HAVE COMBINED
TO GENERATE A FEW ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
THROUGH MUCH OF THE AFTERNOON. SHORT-TERM MODELS HAVE STRUGGLED
WITH TIMING AND LOCATION OF SCATTERED CONVECTION LATE THIS
AFTERNOON AND INTO THE EVENING. FEEL BEST CHANCE FOR SCATTERED
ACTIVITY FOR LATE THIS AFTERNOON INTO THE EARLY EVENING WILL BE
ALONG WARM FRONT CURRENTLY LIFTING NORTHEAST ACROSS CENTRAL
WISCONSIN TO THE FOX VALLEY. RADAR IMAGERY INDICATES A FEW
SCATTERED SHOWERS AND THUNDERSTORMS STILL TRYING TO INITIATE NEAR
THE WARM FRONT OVER PARTS OF WAUSHARA NORTH TO SOUTHERN SHAWANO
COUNTIES. HRRR HAS ALSO HINTED AT SCATTERED ACTIVITY FORMING IN
THIS AREA AS WELL AS FURTHER NORTH INTO CENTRAL WISCONSIN FROM
WAUSAU NORTH TO RHINELANDER. FEEL THIS ACTIVITY WILL INCREASE IN
AREA COVERAGE SOMEWHAT...THEN DIMINSH AFTER SUNSET.

BIG QUESTION WILL BE WHAT HAPPENS AFTER MIDNIGHT AS MODELS OFFER
VARIOUS SOLUTIONS FOR POTENTIAL FOR MCS INITIATION OVER THE
EASTERN DAKOTAS LATER TONIGHT AND SUBSEQUENT FORWARD PROPAGATION
THEREAFTER. ACTIVTY IN THAT AREA THIS AFTERNOON HAS BEEN
STRUGGLING...BUT SUSPECT AS LLJ STRENGTHENS AHEAD OF UPSTREAM SHORTWAVE
...ACTIVITY SHOULD GET ORGANIZED THIS EVENING. BEST GUESS IS THAT
ANY MCS THAT CAN GET ORGANIZED WILL LIKELY HEAD ESE ACROSS NORTHERN
WISCONSIN AFTER MIDNIGHT...THEN PERHAPS TURN MORE SOUTHEAST INTO
THE FOX VALLEY BY AROUND 12Z TUESDAY. HAVE HIGHEST POPS OVERNIGHT
ACROSS THE NORTH AND TAPPERED TO SLIGHT CHANCES ACROSS THE
SOUTHEAST PORTION OF THE FORECAST AREA. MAINTAINED CHANCE POPS FOR
MAINLY THE NORTHEAST THIRD OF THE FORECAST AREA EARLY TUESDAY AS
UPPER-LEVEL DISTURBANCE AND MCS ACTIVITY SWINGS EAST OF THE AREA.

AS PARTS OF THE SOUTHERN FORECAST AREA HAVE ALREADY MET HEAT
ADVISORY CRITERIA...IN COORDINATIN WITH SURROUNDING OFFICES OPTED
TO START EXTENDED HEAT ADVISORY THIS AFTERNOON TO CONTINUE THROUGH
MUCH OF THE WEEK.

LONG TERM...TUESDAY NIGHT THROUGH NEXT MONDAY...TEMPERATURES AND
ASSOCIATED HEAT ADVISORY HEADLINES...AND PCPN CHANCES...ARE THE
MAIN FCST CONCERNS.

AN EXTENDED PERIOD OF HOT TEMPERATURES SHOULD CONTINUE THROUGH
FRIDAY...WITH HEAT INDICES REACHING THE 95-105 RANGE DURING THE
AFTERNOONS. FOR PROLONGED EVENTS OF 4 DAYS OR LONGER...WE LOWER
THE HEAT ADVISORY THRESHOLD TO 95+...WHICH MAKES THE ISSUANCE OF
AN ADVISORY AN EASIER CALL. RIGHT NOW...THE HOTTEST DAY APPEARS
TO BE THURSDAY...WITH ACTUAL TEMPERATURES EXPECTED TO REACH 95 TO
100 DEGREES OVER MUCH OF C/EC/NE WI. FORTUNATELY DAYTIME MIXING
SHOULD CAUSE DEW POINTS TO DROP INTO THE LOWER TO MIDDLE 60S IN
THE SANDY SOIL LOCATIONS...WHICH ARE TYPICALLY ARE WARMEST SPOTS.
THIS SHOULD KEEP OUR HEAT INDICES MAINLY BELOW WARNING CRITERIA.
THE HEAT ADVISORY WILL CONTINUE THROUGH FRIDAY EVENING...AND
GENERALLY COVER AREAS SOUTH OF A LINE FROM WAUSAU TO SHAWANO TO
GREEN BAY...EXCLUDING THE LAKESHORE COUNTIES. THE PASSAGE OF A
COLD FRONT WILL BRING A REPRIEVE FROM THE HOT TEMPERATURES OVER
THE WEEKEND.

OUR BEST PCPN CHANCES SHOULD BE ASSOCIATED WITH A COUPLE
DIFFERENT COLD FRONTAL PASSAGES...TUESDAY NIGHT AND FRIDAY/FRIDAY
NIGHT. CONVERGENCE ALONG THE BOUNDARY ON TUESDAY IS EXPECTED TO
BE SHALLOW AND WEAK...WITH LIGHT WESTERLY FLOW EXPECTED AT 925/850
MB. THERE WILL BE CONSIDERABLE INSTABILITY ALONG THE BOUNDARY...
BUT GIVEN THE WEAK FORCING...THINK THAT OUR CURRENT 20-30 POPS
WILL SUFFICE. EXPECT A LULL IN THE PCPN CHANCES FROM WEDS THROUGH
THU NGT...AS AN UPPER LEVEL RIDGE BUILDS OVER THE REGION. CHANCE
POPS SEEM WARRANTED WITH THE SECOND FROPA ON FRI/FRI NGT...WITH
A RETURN TO DRIER CONDITIONS OVER THE WEEKEND.
&&

.AVIATION...A CLUSTER OF STORMS WILL SPREAD OVER NORTHERN
WISCONSIN OVERNIGHT. SCATTERED MVFR CIGS WITH IFR VSBYS WITH
HEAVY RAIN LIKELY WITH THESE STORMS. MAINLY VFR CONDITIONS
EXPECTED OVER CENTRAL AND EAST CENTRAL WISCONSIN OVERNIGHT.
VFR CONDITIONS TO PERSIST ON TUESDAY WITH THE EXCEPTION OF
ISOLATED STORMS.

TDH
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
HEAT ADVISORY UNTIL 10 PM CDT FRIDAY FOR WIZ030-031-035>039-045-
048-049.

&&
Hazardous weather outlook, Jul 2, 8:26 PM CST, 2 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
926 PM CDT MON JUL 2 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-040230-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
926 PM CDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TONIGHT

THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL WILL LINGER TONIGHT OVER
FAR NORTHEAST WISCONSIN. RUNOFF FROM 4 TO 7 INCHES OF RAINFALL
OVER FOREST AND NORTHERN OCONTO COUNTIES MAY PRODUCE FLASH
FLOODING IN THOSE AREAS OVERNIGHT. MORE STORMS APPROACHING FAR
NORTHWEST WISCONSIN THIS EVENING ARE EXPECTED TO REACH NORTH
CENTRAL AND NORTHEAST WISCONSIN LATER TONIGHT. THERE IS A SLIGHT
RISK OF SEVERE STORMS WITH DAMAGING WINDS ALONG WITH ADDITIONAL
HEAVY RAINFALL LATER TONIGHT...ESPECIALLY NORTH OF THE HIGHWAY 64.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

HOT AND HUMID CONDITIONS WILL COMBINE TO PRODUCE HEAT INDICES
OF 95 TO 105 OVER MUCH OF CENTRAL...EAST CENTRAL AND NORTHEAST
WISCONSIN FROM TUESDAY THROUGH FRIDAY. A HEAT ADVISORY HAS BEEN
ISSUED FOR AREAS ALONG AND SOUTH OF A LINE FROM WAUSAU TO SHAWANO
TO GREEN BAY THROUGH FRIDAY EVENING. PERSONS WORKING OR PLAYING
OUTDOORS SHOULD MAKE SURE THEY TAKE BREAKS IN THE SHADE AND HAVE
PLENTY OF WATER. ORGANIZERS OF LARGE OUTDOOR ACTIVITIES FOR
INDEPENDENCE DAY SHOULD HAVE ADEQUATE WATER AND SHADE FOR THE
NUMBER OF PEOPLE THAT ARE EXPECTED.

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND TUESDAY NIGHT AS A
WEAK COLD FRONT MOVES ACROSS THE AREA. A FEW OF THESE STORMS COULD
BE SEVERE...WITH DAMAGING WINDS AND HEAVY RAINFALL.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT...
BUT IT IS TOO EARLY TO DETERMINE IF THEY MIGHT BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE TONIGHT INTO TUESDAY.

LMZ521-522-541>543-040230-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
926 PM CDT MON JUL 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE TONIGHT. A FEW STRONG TO SEVERE
STORMS WITH GUSTY WINDS COULD MOVE INTO THE AREA LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS ON TUESDAY AND TUESDAY NIGHT
AS A WEAK COLD FRONT MOVES ACROSS THE AREA. A FEW OF THESE STORMS
COULD BE SEVERE...WITH STRONG WINDS AND HEAVY RAINFALL.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ON FRIDAY AND FRIDAY NIGHT...
BUT IT IS TOO EARLY TO DETERMINE IF THEY MIGHT BE SEVERE.

INCREASING HUMIDITY MAY LEAD TO AREAS OF DENSE FOG OVER THE COLD
NEARSHORE WATERS OF LAKE MICHIGAN DURING THE WORK WEEK.

VERY WARM TEMPERATURES ARE EXPECTED THROUGH FRIDAY...WITH INLAND
AREAS REACHING THE UPPER 80S AND LOWER 90S AT TIMES. THOSE WITH
OUTDOOR PLANS AWAY FROM THE LAKESHORE SHOULD BE PREPARED FOR HOT
AND HUMID CONDITIONS.

TH

In the hours before

Local storm report, Jul 2, 6:51 PM CST, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
751 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND GST     6 SSW OSHKOSH           43.93N 88.60W
07/02/2012  E60 MPH          WINNEBAGO          WI   TRAINED SPOTTER

0728 PM     TSTM WND GST     9 S OSHKOSH             43.88N 88.55W
07/02/2012  E70 MPH          FOND DU LAC        WI   EMERGENCY MNGR

            RELAYED SPOTTER REPORT BY EM.

&&

ASHLEYW
Local storm report, Jul 2, 6:54 PM CST, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREEN BAY WI
754 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND GST     6 S OSHKOSH             43.92N 88.55W
07/02/2012  E70.00 MPH       WINNEBAGO          WI   EMERGENCY MNGR

            RELAYED SPOTTER REPORT BY EM.

&&

ASHLEYW
Local storm report, Jul 2, 6:57 PM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
757 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     NON-TSTM WND GST SHERWOOD                44.17N 88.27W
07/02/2012  E55 MPH          CALUMET            WI   TRAINED SPOTTER

&&

ASHLEYW
Local storm report, Jul 2, 6:59 PM CST, 3 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
759 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FLOOD            OSHKOSH                 44.01N 88.55W
07/02/2012                   WINNEBAGO          WI   TRAINED SPOTTER

            WATER FLOWING PARTS OF WEST HAVEN DRIVE AND WITZEL AVE.

&&

TH
Local storm report, Jul 2, 7:06 PM CST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
806 PM CDT MON JUL 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND DMG     10 S LAONA              45.42N 88.68W
07/02/2012                   FOREST             WI   LAW ENFORCEMENT

            TREES DOWN ON HWY 52/CTY RD W INTERSECTION

&&

ASHLEYW
Special weather statement, Jul 2, 9:13 PM CST, 1 hour 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1013 PM CDT MON JUL 2 2012

WIZ011-019-021-030415-
FOREST-LANGLADE-NORTHERN OCONTO COUNTY-
1013 PM CDT MON JUL 2 2012

...STRONG THUNDERSTORM OVER EAST CENTRAL LANGLADE COUNTY...

AT 1009 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME EAST CENTRAL LANGLADE COUNTY...
MOVING SOUTHEAST AT 10 MPH.

PENNY SIZE HAIL...WINDS 40 TO 45 MPH...FREQUENT DOWNPOURS...ARE
POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  TOWNSEND...           HOLLISTER...          LAKEWOOD...
  LANGLADE...           WHITE LAKE...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

KALLAS

The radar

The Marquette radar (KMQT), 185 km away, was scanning. The volume nearest the first event began at 04:42 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Vilas

When
July 2, 10:45 PM CST
Where
Vilas County, 3.17 mi NE of Lac du Flambeau
Measured
65 kt (75 mph) estimated gust
Property damage
$40,000
Reported by
Public
Coordinates
46.000, -89.830

A thunderstorm downburst downed at least a dozen large trees on the south shore of White Sand Lake. One of the trees heavily damaged a car; another fell on a cabin and damaged its roof.

Hail, Forest

When
July 2, 11:00 PM CST
Where
Forest County, 0.69 mi S of Crandon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.560, -88.900

Thunderstorms produced quarter size hail and wind gusts of 40 to 45 mph in Crandon.

Hail, Forest

When
July 2, 11:10 PM CST
Where
Forest County, 0.69 mi S of Crandon
Measured
1.75 in hail
Reported by
Public
Coordinates
45.560, -88.900

Thunderstorms produced golf ball size hail as they passed through Crandon.

Thunderstorm Wind, Forest

When
July 2, 11:50 PM CST
Where
Forest County, 0.69 mi S of Laona
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.560, -88.680

Thunderstorms produced strong wind gusts that knocked down dozens of trees around Laona.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2012Every state in 2012This day in weather historyWarnings in Wisconsin, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401622, 401548, 401562, 401590.